Millions at risk from antidepressant withdrawal, new review by CEP members concludes

The Journal of Addictive Behaviors has today published a new systematic review which shows that antidepressant withdrawal is much more widespread, severe and long-lasting than indicated by current guidelines, with millions of antidepressant users in the U.K. potentially affected. ‘A Systematic Review into the Incidence, Severity and Duration of Antidepressant Withdrawal Effects: Are Guidelines Evidence-Based?’ was undertaken by CEP members Dr James Davies, University of Roehampton and Professor John Read, University of East London, on behalf of the All Party Parliamentary Group for Prescribed Drug Dependence.

The review indicates that an average of 56% of patients who stop or reduce their antidepressants experience withdrawal symptoms, with 46% of these reporting their symptoms as severe.  Furthermore, most of the studies reviewed on duration found that a significant proportion of patients experienced withdrawal symptoms for more than two weeks, and that it is not uncommon for patients to experience symptoms for several weeks, months, or longer.  According to one study, 40% of patients experience symptoms for at least 6 weeks, and another indicates that 25% experience symptoms for at least 3 months.

Based on this data, the authors estimate that around 4 million people in England may experience symptoms when withdrawing from antidepressants, and around 1.8 million may experience these as severe.  In all, these findings contradict current national clinical guidelines (issued by NICE – the National Institute for Health and Care Excellence), which state that antidepressant withdrawal symptoms ‘are usually mild and self-limiting over about 1 week but can be severe’[1].

Dr James Davies said: ‘This new review of the research reveals what many patients have known for years – that withdrawal from antidepressants often causes severe, debilitating symptoms which can last for weeks, months or longer.  Existing NICE guidelines fail to acknowledge how common withdrawal is and wrongly suggest that it usually resolves within one week.  This leads many doctors to misdiagnose withdrawal symptoms, often as relapse, resulting in much unnecessary and harmful long-term prescribing.’

Sir Oliver Letwin MP, chair of the APPG for Prescribed Drug Dependence commented: ‘This systematic review provides important new data on antidepressant withdrawal which will be considered by Public Health England as part of their current review into prescribed drug dependence.  The data suggests that existing medical guidelines in this area should be urgently updated to reflect the fact that antidepressant withdrawal is much more common, severe and long-lasting than previously stated. Furthermore, we hope that other medical bodies will take note of this new research, and update their own guidance accordingly.’

The full review can be found at http://prescribeddrug.org/wp-content/uploads/2018/10/Davies-Read.pdf

[1]NICE, 2009, 1.9.2.1 in CG90

4 Responses to Millions at risk from antidepressant withdrawal, new review by CEP members concludes

  1. kiwi 03/10/2018 at 2:29 am #

    Thankyou so much James for all the tremendous work you and the team do at CEP.

    . Still feel the percentages and numbers are hugely understated.

  2. Rosemary Knowles 03/10/2018 at 9:36 am #

    The most vital outcome from this piece of research is surely that patients need to be listened to more carefully, and not blamed for ill-effects, side-effects, adverse reactions instead of the drugs causing these. I have read repeatedly about psychiatrists always blaming the patient and not the drug when they report problems, only to then be given more of the same, or a different type of antidepressant – causing very long-term harm to the patient’s brain. It is this attitude in the medics which causes the dependence. This should be hammered home to all prescribing GPs and psychiatrists.

  3. Mary Maddock 04/10/2018 at 3:13 pm #

    This is very welcome news to all of us who have suffered the terrible adverse effects of psychotropic drugs. Many unfortunately are no longer with us.

    We have been told over and over again that we have faulty biology when in fact we have been severely damaged by people who have vested interests without any care for us.

    Thanks to all those who have listened to our voices and work tirelessly to have them heard!

Trackbacks/Pingbacks

  1. Sindrome da sospensione psicofarmaci - FobiaSociale.com - 05/10/2018

    […] […]

Leave a Reply

Powered by WordPress. Designed by WooThemes